Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Salt Lake City, UT

July 31, 2014Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2014, 8:23 PM MDT for Kane County, Utah. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2014, 8:23 PM MDT (02:23 UTC)
Expired
Jul 31, 2014, 10:15 PM MDT
In force
112 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:35 PM MDTFLASH FLOOD20 Ne Big Water, UTFLASH FLOOD IN CROTON CANYON MOVING INTO LAKE POWELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WGUS55 KSLC 010223
FFWSLC
UTC025-010415-
/O.NEW.KSLC.FF.W.0017.140801T0223Z-140801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
823 PM MDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 1015 PM MDT
    
* AT 820 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A FLASH FLOOD 
  OCCURRING ALONG CROTON CANYON...BETWEEN LAST CHANCE CREEK AND FIFTY 
  MILE MOUNTAIN. FLOOD WATERS ARE MOVING DOWN CROTON CANYON INTO 
  LAKE POWELL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3725 11125 3713 11133 3719 11149 3735 11140

$$

MT
2 follow-up statements
300 
WGUS75 KSLC 010333
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 PM MDT THU JUL 31 2014

UTC025-010415-
/O.CON.KSLC.FF.W.0017.000000T0000Z-140801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
933 PM MDT THU JUL 31 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL KANE COUNTY...

AT 932 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A FLASH FLOOD   
OCCURRING ALONG CROTON CANYON...BETWEEN LAST CHANCE CREEK AND FIFTY  
MILE MOUNTAIN. FLOOD WATERS ARE MOVING DOWN CROTON CANYON INTO   
LAKE POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3725 11125 3713 11133 3719 11149 3735 11140

$$

MT
542 
WGUS75 KSLC 010412
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MDT THU JUL 31 2014

UTC025-010422-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-140801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1012 PM MDT THU JUL 31 2014

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT
1015 PM MDT...

RAIN HAS ENDED OVER THE AREA AND FLOODING IS NO LONGER EXPECTED TO 
BE A THREAT.

LAT...LON 3725 11125 3713 11133 3719 11149 3735 11140

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:54 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 3:54 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT THU JUL 31 2014

.SYNOPSIS...A WEAK DISTURBANCE IS MOVING OUT OF NEVADA AND INTO
UTAH THIS AFTERNOON AND EVENING. HIGH PRESSURE ALOFT WILL
STRENGTHEN ACROSS THE INTERIOR WEST OVER THE WEEKEND. A STRONGER
WEATHER DISTURBANCE WILL LIFT NORTH THROUGH THE GREAT BASIN SUNDAY
AND MONDAY.

&&

.DISCUSSION...A SHORTWAVE IS MOVING OUT OF EASTERN NEVADA AND INTO
WESTERN UTAH THIS AFTERNOON...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. MOST OF THE REST OF THE FORECAST AREA HAS BEEN
FAIRLY QUIET CONVECTION-WISE...THOUGH THERE HAVE BEEN SOME
ISOLATED STRONGER STORMS MOVING OFF OF THE UINTA MOUNTAINS AND THE
SOUTHERN MOUNTAINS TOWARD LAKE POWELL. THESE THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THE EVENING HOURS...ESPECIALLY ACROSS
WEST-CENTRAL AND SOUTHWEST UTAH. MODELS ARE SPLIT ON WHETHER
THUNDERSTORMS WILL CONTINUE PAST MIDNIGHT...SO HAVE LEFT SOME
20-30 PERCENT POPS IN PLACE...PRIMARILY ACROSS EAST-CENTRAL UTAH.

BEHIND THIS SHORTWAVE...THE AIRMASS CONTINUES TO DRY THROUGH
SATURDAY...WITH PRECIPITABLE WATER VALUES DROPPING TO 0.5-0.6
INCHES ACROSS MOST OF THE AREA FOR BOTH FRIDAY AND SATURDAY. THIS
SHOULD LEAD TO FAIRLY QUIET CONVECTIVE DAYS...THOUGH A FEW STORMS
ARE STILL POSSIBLE INITIATING OFF THE HIGHER TERRAIN. FRIDAY AND
SATURDAY SHOULD ALSO BE THE WARMEST DAYS OF THE WEEK IN MOST
LOCATIONS...THOUGH SOME CLOUD COVER BEGINS TO MOVE INTO SOUTHERN
UTAH ON SATURDAY AND MAY COOL TEMPS A FEW DEGREES SATURDAY
AFTERNOON.

A SIGNIFICANT MOISTURE SURGE IS PROGGED TO MOVE INTO UTAH FROM THE
SOUTH BEGINNING SUNDAY...WITH WIDESPREAD CLOUD COVER AND
PRECIPITATION ACROSS SOUTHERN UTAH ON SUNDAY...THEN OVER CENTRAL
AND NORTHERN UTAH SUNDAY NIGHT AND MONDAY. THIS MOISTURE AND THE
ASSOCIATED SHORTWAVE LOOK VERY SIMILAR TO THIS PAST MONDAY AND
TUESDAY. AS SUCH...HAVE KEPT TEMPERATURE FORECASTS WELL BELOW
SEASONAL NORMALS WITH THE WIDESPREAD CLOUD COVER AND COOLING
ALOFT. HAVE ALSO INCREASED POPS A BIT IN ASSOCIATION WITH THIS
WAVE.

MOISTURE AND CLOUD COVER COULD LINGER INTO TUESDAY AND
WEDNESDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA. AFTER
THE SHORTWAVE FINALLY LEAVES THE AREA LATE WEDNESDAY...THE RIDGE
LOOKS TO RE-CENTER OVER THE GREAT BASIN ON THURSDAY...BRINGING
TEMPS BACK UP TO NEAR CLIMATOLOGY FOR THE END OF THE WORK WEEK.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING
THE KSLC TERMINAL THROUGH 06Z. OTHERWISE VFR CONDITIONS WILL PREVAIL
WITH NORTH WINDS SWITCHING BACK TO THE SOUTH BY 04Z.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED WET THUNDERSTORMS TO
CONTINUE THROUGH LATE TONIGHT ACROSS A GOOD PORTION OF THE FIRE
DISTRICT AS A MOIST AIRMASS REMAINS IN PLACE. SLIGHT DRYING TOMORROW
AND SATURDAY WILL LEAD TO STORMS BECOMING MORE ISOLATED BEFORE THE
NEXT MOISTURE SURGE ARRIVES ON SUNDAY. BOTTOM LINE...FIRE WEATHER
ISSUES NOT ESPECIALLY SIGNIFICANT DUE TO MOISTURE...GENERALLY LIGHT
WINDS...AND NEAR TO BELOW NORMAL TEMPERATURES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...CHENG
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 31, 6:18 AM MDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 AM MDT THU JUL 31 2014

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
618 AM MDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE OVER CENTRAL NEVADA THIS
MORNING WILL TRACK SLOWLY EAST INTO AND ACROSS NORTHERN UTAH
LATER THIS AFTERNOON THROUGH TONIGHT. SHOWER AND THUNDERSTORM
ACTIVITY WILL INCREASE ACROSS NORTHERN UTAH AND SOUTHWEST
WYOMING...THEN PERSIST THROUGH THE OVERNIGHT HOURS. ACROSS
SOUTHERN UTAH ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON...THEN DISSIPATE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING...WITH
THE FOCUS OF ANY ACTIVITY ACROSS NORTHEAST UTAH. THE ABUNDANT
MOISTURE REMAINING OVER MUCH OF UTAH WILL SPAWN A FEW ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER MAINLY THE HIGHER TERRAIN FRIDAY
AFTERNOON THROUGH EARLY EVENING.

HIGH PRESSURE ALOFT STRENGTHENING ACROSS THE OUTLOOK AREA WILL
BRING WARMER TEMPERATURES AND ISOLATED MOUNTAIN THUNDERSTORMS OVER
THE WEEKEND.

A NEW AND SOMEWHAT STRONGER WEATHER DISTURBANCE WILL TRACK NORTH
OUT OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL
DRAG MONSOONAL MOISTURE BACK INTO THE AREA BY SUNDAY NIGHT...
FOLLOWED BY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE
WESTERN TWO-THIRDS OF UTAH EARLY IN THE WEEK. THE POSSIBILITY
WILL EXIST FOR HEAVY RAINFALL WHICH COULD BRING A FLASH FLOODING
THREAT BACK TO UTAH MONDAY AND TUESDAY. SHOWERS AND STORMS WILL
DECREASE ON WEDNESDAY AS HIGH PRESSURE ALOFT RETURNS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 31, 3:13 PM MDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT THU JUL 31 2014

UTZ020-021-312145-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
313 PM MDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE COUNTY UNTIL
345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHEAST OF ESCALANTE...MOVING EAST AT
25 MPH.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KANE
COUNTY THROUGH 345 PM...INCLUDING COYOTE GULCH AND SPOOKY GULCH.
THIS STORM WILL REACH THE LAKE POWELL AREA FROM BULLFROG SOUTH TO
DANGLING ROPE MARINA AROUND 4 PM. THOSE ON THE LAKE SHOULD BE
PREPARED FOR STRONG GUSTY WINDS...FREQUENT LIGHTNING AND VERY CHOPPY
WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3732 11144 3753 11141 3753 11079 3723 11095
TIME...MOT...LOC 2109Z 278DEG 23KT 3744 11129

MPS
Local storm report, Jul 31, 5:36 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 PM MDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      LEVAN                   39.56N 111.86W
07/31/2014                   JUAB               UT   LAW ENFORCEMENT

            MUD AND DEBRIS REPORTED ACROSS STATE ROUTE 28 NEAR LEVAN.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:31 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 1, 2:42 PM MDTFlash Flood WarningSLCKane6 hr
Aug 1, 3:20 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 1, 4:35 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.